Arizona, 2010

Flash Flood and Damaging Winds in Arizona, August 17, 2010

August 17, 2010 · NWS PSR · 3 events in 1 county or zone

Strong thunderstorms generated damaging winds across portions of La Paz county on the afternoon of the 17th. Heavy rain fell as well which led to flooding of area washes such as Centennial wash near Wenden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms generated damaging winds across portions of La Paz county on the afternoon of the 17th. Heavy rain fell as well which led to flooding of area washes such as Centennial wash near Wenden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 1:15 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST TUE AUG 17 2010

.SYNOPSIS...
AN ABUNDANT AMOUNT OF MOISTURE OVER THE REGION WILL CONTINUE THE
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. RELATIVELY
DRIER AIR FROM THE WEST IS EXPECTED TO MOVE INTO SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY WEDNESDAY AND MOST OF
THE AREA BY THURSDAY AND FRIDAY.

&&

.DISCUSSION...
SCATTERED STORMS HAVE BLOSSOMED ACROSS MAINLY NW AZ...WITH ENHANCED
CU ALONG THE RIM AND HIGHER PEAKS OF SE AZ. FORECAST THINKING
REMAINS THE SAME...WITH STORMS BACKBUILDING INTO THE DEEPER MOISTURE
OF THE LOWER DESERTS. STEERING FLOW IS WEAK AROUND THE NORTHERN AZ
ANTICYCLONE...THOUGH AFTERNOON ACARS FLIGHTS INDICATE THAT THE
STEERING FLOW REMAINS OUT OF THE EAST AND SOUTHEAST AROUND 15
KT...WHICH SHOULD SUPPORT AT LEAST ISOLATED ACTIVITY IN THE PHOENIX
METRO AREA. GREATEST THREAT IS OF COURSE THE HEAVY RAIN AND
LOCALIZED FLOODING...THOUGH ISOLATED SEVERE WINDS AND BLOWING DUST
CANNOT BE RULED OUT IN STORMS THAT ENTRAIN SOME DRY AIR.
CRAVEN-BROOKS SIGSVR PARAMETER IS MAXIMIZED ACROSS SW AZ PER THE
LATEST GFS AND RUC MESOANALYSIS...ALONG THE MOISTURE GRADIENT AND
AHEAD OF THE ADVANCING INVERTED TROUGH.

TONIGHT...ACTIVITY IS EXPECTED TO CONSOLIDATE ALONG THE CO RIVER
VALLEY AS THE INVERTED TROUGH SWINGS NORTHWARD. UPPER SUPPORT
BECOMES MORE FAVORABLE AS A WEAK BUT DISCERNIBLE PVD MOVES NORTH
FROM PUERTO PENASCO TOWARDS YUMA.

FROM THIS MORNING'S DISCUSSION...
LATEST SAT IMAGES SHOW AN INVERTED TROUGH MOVING WESTWARD THROUGH
SOUTHERN AZ WITH A WEAK CYCLONIC CIRCULATION NEAR GILA BEND. CLOUDS
ARE PREVALENT ALONG A LINE STRETCHING FROM PHOENIX TO YUMA...NOT
SURPRISING GIVEN THAT THE GPS-IPW ESTIMATED PWATS NEAR 1.9 INCHES.

POPS WERE ADJUSTED THIS MORNING...WITH A HIGHER WEIGHT GIVEN TO THE
SREF AND RELIABILITY-ADJUSTED MOS. MEAN LIFTED INDICES APPEAR TO BE
LOWEST ACROSS SOUTHERN AZ IN THE VICINITY OF THE INVERTED TROUGH
(AND UPPER-LEVEL COOL POOL) AND ACROSS SW AZ AND SE CA WHERE
DEWPOINTS IN THE UPPER 60S/LOWER 70S ARE EXPECTED.

IF ANY STORMS BECOME SEVERE...STRONGEST LIKELIHOOD WOULD BE FURTHER
WEST (LA PAZ/YUMA COUNTIES)...WHERE ENHANCED DCAPES ARE EXPECTED
NEAR THE MOJAVE DESERT.

THE INCREASED MOISTURE WILL ALSO LEAD TO ELEVATED HEAT
INDICES...SOME APPROACHING 110-115 DEGREES ACROSS IMPERIAL AND YUMA
COUNTIES. ALTHOUGH AN EXCESSIVE HEAT WARNING IS NOT
ANTICIPATED...THE NECESSARY PRECAUTIONS SHOULD BE TAKEN.

EARLY MORNING DISCUSSION (EXTENDED)...
RELATIVELY DRIER AIR FROM THE WEST IS EXPECTED TO MOVE INTO
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY WEDNESDAY...
BUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS STILL EXPECTED
OVER SOUTH-CENTRAL ARIZONA.

THE HIGH PRESSURE SYSTEM IS EXPECTED TO CENTER OVER SOUTHEAST
ARIZONA NEAR THE MEXICAN BORDER BY THURSDAY AND FRIDAY. THIS WILL
BRING DRIER AND WARMER AIR FROM THE WEST INTO OUR AREA...AND
EFFECTIVELY CONFINE SHOWERS AND THUNDERSTORMS TO THE HIGHER TERRAIN
EAST OF THE GREATER PHOENIX AREA.

MODELS HINT THAT THE RIDGE OF HIGH PRESSURE COULD SHIFT EAST AGAIN
WITH A RETURN OF MOISTURE FROM NORTHERN MEXICO...SO INTRODUCED THE
SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND
THUNDERSTORMS NEXT SATURDAY AND SUNDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
MOIST SOUTHEAST FLOW WILL CONTINUE TODAY INTO TONIGHT...FOR
CONSIDERABLE MID/HIGH CLOUDINESS WITH BASES GENLY 12K FEET. THREAT
FOR SHOWERS/STORMS WILL INCREASE AS THE DAY PROGRESSES...WITH CU TO
DEVELOP BY EARLY AFTERNOON. BEST THREAT FOR STORMS TO BE AFTER 01Z
THIS EVENING...BUT FOR NOW WILL HANDLE THIS WITH CB WORDING IN THE
TAFS. WINDS RATHER VARIABLE MORNING HOURS...THEN WILL FAVOR THE WEST
DURING AFTN/EVE HOURS. WINDS WILL LIKELY INCREASE AND SHIFT TO THE
EAST OR SOUTHEAST AFTER 02Z AS THUNDERSTORMS DEVELOP OVER THE HIGHER
TERRAIN EAST OF PHOENIX AND APPROACH THE AIRFIELDS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
INCREASING MID/HI CLOUDS EXPECTED TO DEVELOP TODAY INTO TONIGHT WITH
MOST BASES AOA 12K FEET. MAY SEE AN ISOLATED SHOWER/STORM DEVELOP
AFTER 20Z...WITH CU BASES MOSTLY ABOVE 7K FEET. WINDS TO FAVOR THE
SOUTH OR SOUTHEAST AT SPEEDS MOSTLY BELOW 15KT.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...UPPER LEVEL HIGH PRESSURE SYSTEM WILL BE
SHUNTED SOUTHEAST OF PHOENIX THROUGH FRIDAY...ALLOWING A SOUTHWEST
WINDFLOW TO AFFECT MUCH OF THE AREA. THIS WILL CAUSE HUMIDITY TO
LOWER AND CONFINE THE THREAT OF THUNDERSTORMS TO THE HIGHER TERRAIN
EAST OF PHOENIX. MINIMUM RH VALUES WILL RANGE FROM THE MID TEENS TO
LOW 20S OVER THE LOWER DESERT WITH GOOD RECOVERY AT NIGHT. THE DRIER
AIRMASS WILL ALLOW HIGH TEMPERATURES TO STAY A BIT ABOVE SEASONAL
NORMALS. FOR THE WEEKEND INTO MONDAY....THE HIGH TO OUR EAST WILL
BUILD TO THE NORTH...AND THE WINDFLOW WILL BECOME MORE SOUTHERLY
OVER THE REGION ALLOWING MOISTURE TO SPREAD ACROSS THE DESERTS
AGAIN.  THIS WILL INCREASE CHANCES FOR THUNDERSTORMS...ESPECIALLY
OVER SOUTH CENTRAL ARIZONA. THE MORE HUMID AIRMASS WILL CAUSE HIGH
TEMPERATURES TO FALL BACK BELOW NORMALS...AND MINIMUM RH VALUES WILL
RISE EACH DAY...AND GENERALLY RANGE FROM 20 TO 30 PERCENT OVER THE
LOWER DESERT.

ANTICIPATE NO SIGNIFICANT CHANGE IN
TEMPERATURE AND HUMIDITY TRENDS DURING THE PERIOD AS HIGH PRESSURE
SLOWLY SHIFTS EASTWARD. MINIMUM HUMIDITIES ON THE LOW ELEVATIONS
WILL GENERALLY BE IN THE UPPER TEENS TO LOW 20S WITH GOOD OVERNIGHT
RECOVERY...LESS SO OVER PORTIONS OF SOUTHEAST CALIFORNIA. STORM
CHANCES WILL REMAIN EAST OF THE LOWER COLORADO RIVER VALLEY. EXPECT
WINDS TO FOLLOW FAMILIAR DIURNAL PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MEYERS
AVIATION...CB
FIRE WEATHER...CB/AJ/MEYERS
Hazardous weather outlook, Aug 17, 12:39 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 PM MST TUE AUG 17 2010

AZZ020>023-025>028-CAZ031-181945-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
1239 PM MST TUE AUG 17 2010 /1239 PM PDT TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS PORTIONS
OF THE LOWER DESERTS. A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT.
PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...AREAS OF
DENSE BLOWING DUST...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS CONTINUE WEDNESDAY AND
THURSDAY. BY FRIDAY...PRECIPITATION CHANCES DWINDLE AND STORMS ARE
EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX.
PRIMARY HAZARDS WITH THE STRONGEST STORMS INCLUDE GUSTY WINDS IN
EXCESS OF 45 MPH...AREAS OF DENSE BLOWING DUST...CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
INTO THIS EVENING.

AZZ024-181945-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1239 PM MST TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. GUSTY
WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND
CLOUD TO GROUND LIGHTNING ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WEDNESDAY...WITH CHANCES GRADUALLY DECREASING THURSDAY INTO
THE WEEKEND. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
45 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
INTO THIS EVENING.

CAZ030-032-033-181945-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1239 PM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FOR PORTIONS OF SOUTHEAST CALIFORNIA...INCLUDING JOSHUA TREE
NATIONAL PARK. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...AREAS OF DENSE BLOWING DUST...CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED. PRECIPITATION CHANCES DWINDLE
WEDNESDAY...AND DRIER AIR OVERSPREADS THE AREA FOR THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 17, 12:36 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1236 PM MST TUE AUG 17 2010

AZZ021-022-172045-
LA PAZ AZ-MARICOPA AZ-
1236 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 145 PM MST

AT 1228 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF GLADDEN...MOVING WEST AT 10
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS
EXPECTED TO IMPACT MAINLY UNPOPULATED AREAS...BUT MAY MOVE INTO
WENDEN BY 1 PM.

LOCATIONS IMPACTED INCLUDE...
   WENDEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3362 11367 3397 11365 3383 11319 3365 11321
TIME...MOT...LOC 1932Z 096DEG 8KT 3375 11329

HIRSCH
Special weather statement, Aug 17, 1:37 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
137 PM MST TUE AUG 17 2010

AZZ021-172115-
LA PAZ AZ-
137 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 215 PM MST

AT 133 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF GLADDEN...MOVING NORTHWEST
AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LA PAZ COUNTY...

LAT...LON 3414 11331 3410 11333 3403 11348 3423 11379
      3426 11375 3422 11366 3424 11359 3426 11359
      3432 11353 3432 11332
TIME...MOT...LOC 2037Z 135DEG 5KT 3416 11348

HIRSCH
Special weather statement, Aug 17, 2:15 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST TUE AUG 17 2010

AZZ021-172200-
LA PAZ AZ-
215 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 25 MILES NORTHWEST OF AGUILA...MOVING SOUTHWEST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LA PAZ COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

FREQUENT LIGHTNING IS ALSO OCCURRING. IF YOU HEAR THUNDER...MOVE
INSIDE A BUILDING OR A HARDTOP VEHICLE.

LAT...LON 3431 11331 3417 11331 3408 11344 3425 11360
      3426 11359 3430 11356 3432 11351 3432 11332
TIME...MOT...LOC 2114Z 052DEG 3KT 3427 11338

WOODALL
Local storm report, Aug 17, 3:00 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     6 W STANFIELD           32.87N 112.07W
08/17/2010  E55 MPH          PINAL              AZ   TRAINED SPOTTER

&&

MB
Special weather statement, Aug 17, 3:19 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
319 PM MST TUE AUG 17 2010

AZZ021-172300-
LA PAZ AZ-
319 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 400 PM MST

AT 314 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WENDEN...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   WENDEN AND  SALOME...
   HARCUVAR...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3389 11383 3405 11357 3379 11340 3368 11357
TIME...MOT...LOC 2219Z 143DEG 4KT 3381 11355

WOODALL

The radar

The Yuma radar (KYUX), 180 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
August 17, 3:20 PM MST to 3:30 PM MST
Where
La Paz County, Wenden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.820, -113.550

Law enforcement officials reported that several power poles were blown down in the city of Wenden. The poles were downed due to strong thunderstorm winds estimated to be in excess of 50kt.

Thunderstorm Wind, La Paz

When
August 17, 3:40 PM MST to 4:00 PM MST
Where
La Paz County, 4.41 mi NW of Utting
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.870, -113.940

A trained weather spotter reported several power poles downed about 5 miles southeast of Bouse. The poles were downed due to strong thunderstorm outflow winds, estimated to be in excess of 50kt.

Flash Flood, La Paz

When
August 17, 4:30 PM MST to 7:00 PM MST
Where
La Paz County, Salome to 1.66 mi SE of Salome
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
33.780, -113.620

County officials reported that the Centennial and Salome washes were running very heavy between the towns of Wenden and Salome. The strong flow was a result of heavy rain generated from strong thunderstorms in eastern La Paz county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252888, 252891, 252905.